Vyvanse / lisdexamfetamine brain fog/... - CHADD's Adult ADH...

CHADD's Adult ADHD Support

14,067 members3,661 posts

Vyvanse / lisdexamfetamine brain fog/ head pressure - any advice?

Dodecahedr0n profile image

Vyvanse/ lisdexamfetamine query - Any advice for brain fog / head pressure on this? On 70mg it really settle internal hyperactivity and keeps me super calm. Which is great because I’m generally incredibly irritable. 0-100 over tiny things. But, it also simultaneously makes me feel kinda flat and I don’t feel particularly sharp with my focus when I take it? Sometimes I kinda feel spaced out? I don’t think it’s a headache but my head has this sort of pressure and is kinda fuzzy.

Anything I can take alongside which will help with this? / any advice?

P.s. I’ve tried methylphenidate (xaggatin XL) but this makes me really restless/ anxious and irritable.

4 Replies

Hummmmm..... a few ideas to consider.

When I first started my medication (generic Adderall) I started with a specific generic that I refuse to take anymore! It did a lot of good things but also for some reason made it hard to think. It dulled my senses so much that I felt like there wasn’t enough “input” left for my brain to function. It was weird. When I switched to a different generic it was completely different!!! I know have 2 generics that I prefer. Both are good and both are also complete different in how I react. Point I’m making is that these medication are extreme subjective. The smallest change can have a totally different reaction. Ritalin was obviously bad for you but Adderall is kinda in the Vyvanse family. Have you thought of trying to switch?

For the head pressure, these medications are vascular constructors. Have you had any cold hands or feet? How’s your blood pressure? Heart rate? I think it’s worth checking your vitals for a while. If nothing pops out as a problem and you think your circulation isn’t the cause then you can wait and see if this side effect passes as you adjust to the medication. But it’s also possible that the dose got too high in a vascular constricting way BEFORE you were able to get the full benefit of ADHD symptom relief. Which may benefit from a switch in medication.

Also, brain fog wise. 2 things in my experience. I had ridiculous brain fog most my life. I was really REALLY loving that the meds helped lift it. But they only lifted it to certain extent and then there was a plateaux. A frustrating one! I thought I needed a higher dose but my dr suggested a pause and see. About 2 months later I started to lift a little more. To an acceptable level. It just needed time.

The second brain fog type thing was in the first few months of starting medications. The first few weeks.... OH MY GOD the quiet in my mind was beautiful! I never knew quiet was a thing people can experience. My brain is constantly running with, gosh.... who knows! Just constant inner dialogue. After enjoying the quiet for a few weeks I started to realize that my inner dialogue, though full of anxiety, depressive ideas, impulse issues, repetitive thoughts or ideas, it was also how I managed my day to day. My constant inner list making, repeating things I need to remember or running steps I need to take for a task, is what I relayed on to do anything. With all that busy brain gone, I didn’t quite know what to do for a little. I finda fumbled around for a few months not sure how or what to do. Not in a stressed out way. And I got much MORE accomplished because I would just start something instead of worrying about where to start and being overwhelmed... but non the less it felt odd and a little confusing. That feeling is gone now. I’ve learned how to go through my day to day in more silence and it doesn’t feel weird anymore. I’ve even gotten to the point where sometimes I think I’m doing so well, maybe I only need 1/2 my last dose. No! No no no! Hahahaha. 2 days ago instead of cleaning my sons complete disaster of toys littering the whole living room, I kept walking around in circles overwhelmed by all of the toys and trying to decide where to start. After a few laps I realized I was just walking around talking to myself about what to do and how to do it and not actually DOING anything. All because I couldn’t make a decision on where to start. The toys were just stressing me out! Hahahah. Anyway, that’s the second time this week I thought I didn’t need my full dose and regretted it. It causes hours of extra confusion, stress and lack of decision making. Not as bad as it was before meds, but not functional either. We also needed to eat takeout for dinner those days. Hahaha. Anyway, I hope something here helps.

Thank you! It’s really interesting reading other people’s perspectives on things. I’m not sure if Adderall is available in the Uk. My vitals are all fine generally, sometimes off of meds my blood pressure is higher but it’s variable. You have made me consider the brain fog in a different light though. Maybe sometimes what I consider brain fog is actually just... a calm brain? And I’m just not used to it? Perhaps after time I will get used to the inner “quiet” in my brain, and not be so concerned that it’s actually brain fog/ a bad thing. 😊

Are you sure you don't have a tension headache? Check and see if your neck and shoulders feel stiff at all. I got exactly what you are describing with Vyvanse. Like the pressure of a headache without the pain, causing a zombie-like spaciness or brain fog.

I realized I was getting a mild tension headache but the Vyvanse was masking some of the pain (dopamine plays a role in regulating pain tolerance).

Stimulants can lead to increased muscle tension. Or, if you are focusing for long periods at a desk (or otherwise) you may be holding your head in the same position too long and forgetting to move around and relax. Sometimes tight neck muscles can cause headaches even when you don't notice other physical symptoms.

I suggest doing some basic neck stretches a few times throughout the day (Doctor Jo - a physiotherapist on youtube - has some good ones). And even if you're not experiencing pain, try taking ibuprofen or naproxen and see if it helps with the brain fog. For me, it helped and that was one of the ways I confirmed I actually had a tension headache.

Hi, it could be that your dose it too high! My psych told me 50mg was the highest dose. He was super fast to get me to that dose and when I was, I felt awful. Irritable, depressed, angry, lacking concentration, more headaches. It was my ADHD coach that said I sound over medicated. I came off it straight away. I asked my psych to put me back on 30mg and I have been functioning much better ever since. It really did make me wonder what the rush was to increase my dose. Every month he just upped it. I’m a much happier focused bunny on 30mg and have room for increasing my dose should I need it in the future. Good luck going forward 💜

You may also like...